Absolute continuity for random iterated function systems with overlaps

Yuval Peres, Károly Simon, Boris Solomyak

Research output: Contribution to journalArticle

16 Citations (Scopus)


We consider linear iterated function systems with a random multiplicative error on the real line. Our system is {x → di + λiYx. where di ∈ ℝ and λi > 0 are fixed and Y > 0 is a random variable with an absolutely continuous distribution. The iterated maps are applied randomly according to a stationary ergodic process, with the sequence of independent and identically distributed errors y1, y2,..., distributed as Y, independent of everything else. Let h be the entropy of the process, and let χ =double struck E sign[log(λY)] be the Lyapunov exponent. Assuming that χ < 0, we obtain a family of conditional measures νy on the line, parametrized by y = (y1, y2, . . . ), the sequence of errors. Our main result is that if h > |χ|. then νy is absolutely continuous with respect to the Lebesgue measure for almost every y. We also prove that if h < |χ|, then the measure νy is singular and has dimension h/|χ| almost every y. These results are applied to a randomly perturbed iterated function system suggested by Sinai, and to a class of random sets considered by Arratia. motivated by probabilistic number theory.

Original languageEnglish
Pages (from-to)739-756
Number of pages18
JournalJournal of the London Mathematical Society
Issue number3
Publication statusPublished - Dec 2006


ASJC Scopus subject areas

  • Mathematics(all)

Cite this